Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Louisville, KY

May 17, 2004Oldham County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2004, 5:18 PM EDT for Oldham County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 5:18 PM EDT (21:18 UTC)
Expired
May 17, 2004, 5:45 PM EDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Oldham County, KY

The radar

The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS53 KLMK 172118
SVRLMK
KYC185-172145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 545 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BROWNSBORO...OR ABOUT 14 MILES NORTHEAST OF
  LOUISVILLE...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCKNER BY 530 PM EDT
  LA GRANGE BY 535 PM EDT

LAT...LON 3836 8558 3830 8545 3838 8536 3847 8550

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 17, 2:40 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT MON MAY 17 2004

.SHORT TERM (THROUGH THURSDAY)...

SCTD TO NUMEROUS SHWR/TSTM ACTIVITY HAS DEVELOPED IN THE LAST HOUR
AS AMS OBVIOUSLY REACHED CONVECTIVE TEMP. STORMS ARE POORLY
ORGANIZED...SLOW MOVING AND DRIFTING TO THE NORTHEAST. A FEW OF THE
CELLS WILL HAVE POTENTIAL TO PUT DOWN VERY HEAVY LOCALIZED RAINFALL
IN A SHORT TIME...DUE TO HIGH DPTS/PWS. A FEW STORMS MAY ALSO BE
STRONG WITH GUSTY WINDS AND SMALL HAIL....WILL MENTION THIS THREAT
IN HWO...BUT OTHERWISE DUE TO POOR ORGANIZATION SVR THREAT WILL BE
MINIMAL.

ACTIVITY WILL DIE OFF SHORTLY AFTER SUNSET. WILL PROBABLY MENTION
NUMEROUS ACTIVITY DUE TO EXTENT OF COVERAGE AND INSTABILITY BUT
QUICKLY DIMINISHING DURING THE EVNG.

BY LATE TUESDAY AFTN...ACTUALLY LOOKS TO HAVE A BIT BETTER DIURNALLY
DRIVEN AFTN CONVECTION COMPARED TO HOW WEDNESDAY IS LOOKING...AS
BNDRY STRENGTHENS AND DROPS TO N OF THE RIVER...IN CONJUNCTION WITH
ANOTHER WEAK S/W PIVOTING THROUGH THE REGION. WILL HAVE POPS IN THE
50-60 RANGE TUES NGT AS FRONTAL BNDRY ACTS AS GOOD MECHANISM TO
EXTEND PRECIP DURING THE NGT...BUT MAINLY ACROSS SRN INDIANA. ONLY
20-30 POPS THEN FOR WED PM INTO THU.

WITH A RIDGE PUSHING INTO KENTUCKY ON THURSDAY MOS IS TRENDING A BIT
WARMER. WILL PUSH MAX TEMPS INTO THE UPPER 80S AT THAT TIME. NO
OTHER BIG CONCERNS WITH TEMP FCST DURING THE SHORT TERM.

.EXTENDED TERM (THURSDAY NIGHT THROUGH MONDAY)...

SIGNIFICANT H5 RIDGE WILL GRADUALLY MOVE EAST THOROUGH THE PERIOD AS
SERIES OF H5 WAVES CARVES OUT A TROF OVER THE WESTERN U.S.  THIS
WILL RESULT IN US BEING UNDER A BROAD SOUTHWESTERLY FLOW THROUGH THE
EXTENDED PERIOD.  SEVERAL EMBEDDED PERTURBATIONS WILL WHIZ BY IN
THE FLOW...BUT TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT.  AT
THIS POINT...CURRENT MODEL TRENDS INDICATE THAT THE MAIN WEATHER
THREAT IN THE EXTENDED WILL BE DIURNALLY DRIVEN CONVECTION.
THUS...WILL MAINTAIN LOW CHC POPS THROUGH THE PERIOD.  NO REAL
CHANGE IN THE TEMPERATURE FORECAST EXPECTED...GENERALLY WENT WITH A
BLEND OF HPC AND THE OPERATIONAL MEX NUMBERS.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

BROTHERTON/JARVIS
Hazardous weather outlook, May 17, 3:20 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT MON MAY 17 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
320 PM EDT (220 PM CDT) MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST THIS
EVENING IN A VERY MOIST AND UNSTABLE AIRMASS. A FEW OF THE STORMS
MAY BE STRONG WITH WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING...AND
SMALL HAIL. IN ADDITION...VERY HEAVY DOWNPOURS WILL OCCUR WITH THE
HEAVIER STORMS. RAINFALL RATES OF AN INCH PER HOUR OR MORE WILL BE
POSSIBLE. PEOPLE SHOULD BE CAUTIOUS FOR PONDING WATER AND LOCALIZED
FLOODING UNDER THE HEAVIER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF STORMS EACH DAY THROUGH THE PERIOD. THE
BEST CHANCE FOR STORMS APPEARS TO BE LATE TUESDAY THROUGH WEDNESDAY
AS A FRONTAL BOUNDARY SETTLES ALONG THE OHIO VALLEY...ALONG WITH
ANOTHER UPPER LEVEL DISTURBANCE...TO HELP TRIGGER CONVECTION UNDER A
CONTINUED MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JB

In the hours before

Special weather statement, May 17, 4:32 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
432 PM EDT MON MAY 17 2004

KYZ029-038-172110-
BULLITT KY-SPENCER KY-
432 PM EDT MON MAY 17 2004

A STRONG STORM IN NORTHEASTERN BULLITT COUNTY PRODUCED
PEA SIZED HAIL AT 430 PM EDT...NEAR MOUNT WASHINGTON. THIS
STRONG STORM IS CAPABLE OF BRIEF TORRENTIAL RAIN...FREQUENT
LIGHTNING...AND SMALL HAIL. IT WILL MOVE NORTHEAST AT 30 MPH
AND WILL BE LOCATED IN NORTHWESTERN SPENCER COUNTY BY 5 PM EDT.

JSD
Special weather statement, May 17, 4:40 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT MON MAY 17 2004

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
172200-
ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN-
CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-GRAYSON KY-HANCOCK KY-
HARDIN KY-HARRISON IN-HART KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-
LARUE KY-LOGAN KY-MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN-
PERRY IN-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-TRIMBLE KY-
WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...CORYDON...
ELIZABETHTOWN...FRANKLIN...GLASGOW...HARDINSBURG...JASPER...
LEITCHFIELD...LOUISVILLE...NEW ALBANY...RUSSELLVILLE...SHELBYVILLE
440 PM EDT (340 PM CDT) MON MAY 17 2004

...SCATTERED STRONG STORMS WILL CONTINUE ACROSS WEST CENTRAL
KENTUCKY...AND SOUTH CENTRAL INDIANA...THROUGH 6 PM EDT...

SCATTERED STORMS WILL CONTINUE THROUGH 6 PM EDT ACROSS WEST CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA...GENERALLY ALONG AND WEST OF
INTERSTATE 65. SOME OF THESE STORMS WILL BE STRONG...CAPABLE OF
PRODUCING PEA-SIZED HAIL...WINDS GUSTS UP TO 40 MPH...AND
BRIEF HEAVY RAIN. THESE STORMS WILL GENERALLY MOVE
NORTHEAST AT AROUND 30 MPH. AFTER 7 PM EDT...THESE STORMS WILL
DIMINISH WITH THE LOSS OF DAYTIME HEATING.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:47 PM EDTSevere Thunderstorm WarningLMKTrimble28 min
May 17, 5:53 PM EDTSevere Thunderstorm WarningLMKHenry22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.